Thunderstorm Wind, Loudoun
- When
- August 26, 3:25 PM EST
- Where
- Loudoun County, 1 mi S of Lucketts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.180, -77.483
Trees were downed.
A second round of thunderstorms moved through Northern Virginia during the late afternoon and early evening hours of the 26th. Winds up to 65 MPH downed trees and power lines, causing power outages.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A second round of thunderstorms moved through Northern Virginia during the late afternoon and early evening hours of the 26th. Winds up to 65 MPH downed trees and power lines, causing power outages. In Loudoun County, the Cascades and Countryside areas were struck by damaging winds for the second time in one day. A day care center which had been damaged in the morning storm sustained damage by another downed tree during the afternoon event. Eight other homes in the area were damaged by downed trees and another tree was downed onto a car. A spotter along the Potomac River across from Point of Rocks recorded a 60 MPH wind gust. Trees were downed near Lucketts. Trees were also downed near Lexington Drive in Ashburn where a wind gust of 53 MPH was recorded. Pea sized hail was reported in Sterling and penny sized hail fell in Sterling Park. In Fairfax County, Georgetown Pike (Route 193) was closed by downed trees in McLean. Trees were downed onto Route 7 and Springvale Road in Reston. Power lines were downed on Route 7 at Lewinsville Road. Multiple trees and power lines were downed in the city of Fairfax. Pea sized hail fell near Fair Oaks Mall and marble sized hail fell in Reston. In Falls Church, trees were downed and pea sized hail fell. In Arlington County, the Washington Reagan National Airport weather station was struck by lightning. Several trees and power lines were downed countywide. In Alexandria, a few trees were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 2:35 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT TUE AUG 26 2003 SHORT TERM (TONIGHT-WED) ...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT... TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO CLIMB BACK TO NEAR 90 AFTER MORNING RAIN. IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG WV /MANASSAS TO ADW LINE. TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE STORMS AND CHANCE OF SVR WX. .LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY... GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS BY THE WEEKEND. UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE SOUTHERN ZONES WEDNESDAY NIGHT. SOME DRIER AIR EXPECTED TO MOVE IN FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY. WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON THURSDAY WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE. NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE MORE ISOLATED IN NATURE. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS THE AREA. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON. LFR/MANNING
DCZ001-MDZ009>011-013-014-016>018-VAZ053-054-261730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT TUE AUG 26 2003 THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO EXTREME NORTHEASTERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE WASHINGTON DC METRO AREA THROUGH 1 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1117 AM STERLING VA WIND DAMAGE
08/26/03 LOUDOUN NUMEROUS TREES DOWN.
REPORTED BY LOUDOUN
COUNTY EMA.MDZ002-003-WVZ048>051-055-261930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT TUE AUG 26 2003 AT 2:40 PM...DOPPLER RADAR INDICATED APPROACHING SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORGANTOWN....NORTHEAST TO BEDFORD PENNSYLVANIA...MOVING SOUTHEAST AT 45 MPH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY REACH EASTERN WEST VIRGINIA...AND WESTERN MARYLAND...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...BAYARD...BERKELEY SPRINGS...FORT ASHBY...KEYSER...MOOREFIELD...PETERSBURG...PIEDMONT...RIDGELEY... ROMNEY AND MATHIAS MAY BE AFFECTED BY THESE STORMS BETWEEN 3:00 PM AND 4:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 ST. MARYS NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MINERAL COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY BERKELEY COUNTY 911.PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 WASHINGTON NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MORGAN NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MORGAN COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE 08/26/03
8/26/03 BERKELEY NUMEROUS TREES AND
POWERLINES DOWN. REPORTED BY
BERKELEY COUNTY 911The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
8 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Trees were downed.
Trees were downed.
Numerous trees and power lines were downed from Broad Run Farms to Countryside.
Penny sized hail fell in Sterling Park.
Numerous trees and power lines were downed.
Trees were downed.
Numerous trees and power lines were downed.
Multiple trees and power lines were downed.
The weather station at Washington Reagan National Airport was struck by lightning.
A few trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337671, 5337672, 5337673, 5337674, 5337675, 5335193, 5371155, 5371156, 5371157, 5371158.